South Dakota, 2011

Hail in South Dakota, August 14, 2011

August 14, 2011 · NWS UNR · 1 event in 1 county or zone

Quarter sized hail fell in the Black Hawk area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter sized hail fell in the Black Hawk area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 12:39 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 14, 12:39 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT SUN AUG 14 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A TROF OF LOW PRESSURE
OVER EASTERN MONTANA EXTENDING THROUGH EASTERN WYOMING...WHILE A
BOUNDARY HAS DEVELOPED ACROSS NORTHWESTERN SOUTH DAKOTA. UPPER LEVEL
ANALYSIS HAS RIDGE CENTERED OVER THE HIGH PLAINS. WATER VAPOR
IMAGERY IS STARTING TO SHOW UPPER RIDGE BREAKING DOWN AS UPPER LOW
SPINS OVER SOUTHWESTERN CANADA. SKIES ARE MAINLY CLOUDY OVER
NORTHEASTERN WYOMING AND ALONG THE SD BORDER...PLENTY OF SUN OVER
THE BLACK HILLS AND WESTERN SOUTH DAKOTA. BREEZY SOUTH-SOUTHEAST
WINDS ARE IN PLACE ACROSS THE SOUTH DAKOTA PLAINS DUE TO THE TIGHT
PRESSURE GRADIENT IN PLACE EAST OF THE SURFACE TROUGH.

THUNDERSTORMS HAVE BEGUN TO DEVELOP THIS AFTERNOON OVER THE BLACK
HILLS WHERE THE MODELS ARE INDICATING MOISTURE CONVERGENCE AND
THETA-E ADVECTION. EXPECT THESE STORMS TO DRIFT OVER THE ADJACENT
PLAINS WITH A FEW STRONG/SEVERE STORMS WITH CAPE OF 2500 J/KG AND
MARGINAL SHEAR. MODELS ALSO SHOW A LOW LEVEL JET RUNNING N/S OVER
CENTRAL SOUTH DAKOTA BY 00Z WITH SURFACE TROF EXTENDING THROUGH
WESTERN SOUTH DAKOTA. THIS WOULD INDICATE THUNDERSTORM DEVELOPMENT
OVER CENTRAL SOUTH DAKOTA AS WELL. THEREFORE EXPECT TWO AREAS OF
CONCERN FOR THIS EVENING...BEFORE EVERYTHING MOVES EAST LATER
TONIGHT.

WARMER CONDITIONS ON MONDAY AS THERMAL RIDGE MOVES ACROSS THE CWA.
HIGHS WILL MOSTLY BE IN THE 90S ACROSS THE PLAINS...WITH A FEW
LOCATIONS SOUTH AND EAST OF THE BLACK HILLS LIKELY APPROACHING 100
DEGREES. CHANCES FOR THUNDERSTORMS WILL MAINLY HOLD OFF UNTIL THE
AFTERNOON AND EVENING AS A STRONGER DISTURBANCE AND A SURFACE
TROF/DRYLINE MOVES ACROSS THE AREA. BETTER CHANCES FOR STORMS WILL
GENERALLY BE ACROSS NORTHWESTERN SD...WHERE THERE IS A SLIGHT RISK
FOR SEVERE STORMS.

COLD FRONT WILL MOVE THROUGH ON TUESDAY FROM NORTHWEST TO SOUTHEAST.
WARMEST TEMPS WILL BE ACROSS SOUTH CENTRAL SD...WHERE HIGHS WILL
REACH INTO THE LOWER 90S. UPPER 70S AND 80S ARE EXPECTED ELSEWHERE.
ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT...BUT
MAIN UPPER LEVEL SUPPORT COULD VERY WELL BE EAST OF THE AREA BY THE
AFTERNOON.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE WESTERN THIRD OF
THE US FOR WEDNESDAY AND THURSDAY. SURFACE HIGH PRESSURE OVER THE
FORECAST AREA ON WEDNESDAY WILL SHIFT EAST THURSDAY. MAINLY DRY
WEATHER IS EXPECTED...EXCEPT OVER FAR EASTERN PORTIONS OF THE CWA
THURSDAY AS A WEAK DISTURBANCE BRINGS LOW CHANCES FOR -TSRA. THE
UPPER RIDGE TRIES TO BUILD OVER THE NORTHERN PLAINS FOR FRIDAY...BUT
A FAST MOVING UPPER TROUGH/SHORTWAVE WILL ZIP ACROSS THE US/CANADIAN
BORDER. FRIDAY SHOULD BE FAIRLY WARM AHEAD A COOL FRONT THAT WILL
DROP INTO THE CWA FRIDAY NIGHT BRINGING SLIGHTLY COOLER WEATHER FOR
SATURDAY. A FEW THUNDERSTORMS MAY OCCUR ALONG THE FRONT.

&&

.AVIATION...ISOLATED/SCATTERED -TSRA POSSIBLE...MAINLY THIS EVENING.
OTHERWISE VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 14, 5:17 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
617 AM MDT SUN AUG 14 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
617 AM MDT (717 AM CDT) SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA...MAINLY DURING
THE LATE AFTERNOON AND EVENING. A STORM OR TWO COULD BE STRONG OR
POSSIBLY SEVERE ACROSS WESTERN SOUTH DAKOTA...MAINLY DURING THE
EVENING HOURS. HAIL AND GUSTY WINDS WILL ACCOMPANY ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AFTERNOON AND
EVENING ACROSS NORTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND
GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 14, 11:14 AM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1214 PM MDT SUN AUG 14 2011

SDZ026-028-141900-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
1214 PM MDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
100 PM MDT...

AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 6 MILES EAST OF HILL
CITY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKERVILLE...
  MOUNT RUSHMORE...
  KEYSTONE...
  HAYWARD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Special weather statement, Aug 14, 12:20 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT SUN AUG 14 2011

SDZ024-025-072-141945-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
120 PM MDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE AND EXTREME
WESTERN MEADE COUNTIES UNTIL 145 PM MDT...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF DEADWOOD...MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN STURGIS...
  WHITEWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 15 AND
31...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RICHARDS
Local storm report, Aug 14, 12:36 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
08/14/2011  M1.00 INCH       LAWRENCE           SD   NWS EMPLOYEE

&&

SMITH
Local storm report, Aug 14, 12:40 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
08/14/2011  M1.25 INCH       LAWRENCE           SD   NWS EMPLOYEE

&&

SMITH
Special weather statement, Aug 14, 1:08 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
208 PM MDT SUN AUG 14 2011

SDZ024-026-028-072-142100-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY
SD-STURGIS/PIEDMONT FOOT HILLS SD-
208 PM MDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 300 PM MDT...

AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROUBAIX LAKE...OR 14 MILES SOUTHEAST OF
DEADWOOD...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEMO...
  PIEDMONT...
  BLACK HAWK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 43 AND
54...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RICHARDS
Special weather statement, Aug 14, 1:42 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT SUN AUG 14 2011

SDZ024-026-028-072-073-142130-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
242 PM MDT SUN AUG 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 330 PM
MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JOHNSON SIDING...OR 12 MILES WEST OF
DOWNTOWN RAPID CITY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  PIEDMONT...
  BLACK HAWK...
  RAPID VALLEY...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 45 AND
63...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RICHARDS

The radar

The Rapid City radar (KUDX), 38 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
August 14, 2:05 PM MST
Where
Meade County, Black Hawk
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.150, -103.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340755.